Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
143 Doctors are Online

What is the reason for pulsating ringing and pressure in my ears?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1998
Answered : 1579 Questions
I have recently developed a ringing in my right ear - a pulsating ringing (possibly pulsatile tinnitis). Last week, in the morning when i turned round in bed, I had a very intense sensation of spinning in my head and it took several seconds for my vision to settle. This lasted for several days then stopped, but when walking, my vision was jumping with each step taken and it felt like I had been drinking alchohol, vision and balance-wise, but sober in mind. That has now more or less disappeared, but a pulsing ringing in my left ear has started and is constant...also, sometimes a feeling of pressure or fullness in my ears. I`m on an anti-depressant (Fluoxetine, 20mg daily) and not sure if these are what`s called ototoxic drugs and causing this recent problem. I also have a catarrh build-up overnight and first thing in the morning, but not during the day - can you advise? Thanks! XXXXXXX Glasgow.
Posted Sun, 15 Apr 2012 in Ear, Nose and Throat Problems
Answered by Dr. Jasvinder Singh 24 minutes later

Thanks for posting your query. this sensation of ringing in the ears is called tinnitus. Moreover you are having sensations of fullness and catarrh build up during the night.

This is not a side effect of the drug Fluoxetine and it is not ototoxic. However few possibilities which can cause these symptoms are :

1)     Eustachian tube blockage. For each ear, a eustachian tube runs from the middle ear to the back of the throat and when this tube is blocked then it may cause fluid build up in ear and infections. Enlarged adenoids can often cause an obstruction of this tube. Hence enlarged adenoids have to be probed thoroughly. If they are enlarged they have to be removed and in the process the tonsils are also removed so that they do not pose a problem later on.

The other causes of Eustachian tube blockage are temporomandicular joint disorder (which you are already having), allergies, glue ear and masses or tumors in the skull base.

2)     Tinnitus can be due to ear wax, fluid, infection, or disease of the middle ear bones or ear drum, diseases of the inner ear, damage to the nerve in the inner ear and sometimes aneurysm or an acoustic tumor.

3)     Third possibility is of post nasal drip. Post-nasal drip (PND) occurs when excessive mucus is produced by the sinuses and this sinus congestion can cause sinus headaches and dizziness as well.

A physical examination by ENT specialist, auditory brain stem response (ABR), a computerized test of the hearing nerves, X-ray sinuses and CT sinuses and brain pathways and CT/MRI brain can diagnose the problem. Please get these investigations done from an ENT specialist.

In the mean time try steam inhalation. Inhaling steam from a bowl of hot (but not boiling water) may help to soften, and loosen, the build up of mucus in your nose. This will lessen the dizziness and feeling of fullness.

Hope this answers your query. If you have additional questions or follow up queries then please do not hesitate in writing to us. I will be happy to answer your queries.

Wishing you good health.


Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Lab Tests

The user accepted the expert's answer

Ask an ENT Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor